Stun guns may cause seizures
Washington, March 17 (ANI): A new case report published in the Canadian Medical Association Journal (CMAJ) has determined that stun guns, in certain circumstances, may result in brain-specific complications such as seizures.
An analysis of an incident where a previously well police officer was mistakenly hit by a taser shot with 2 barbs in the upper back and head meant for a suspect indicates that seizures may occur and should be considered an adverse event related to the use of these devices.
After the officer was hit, he collapsed and lost consciousness, not breathing, eyes rolled upward, foaming at the mouth, arms and legs jerking for about 1 minute and then confused for many minutes afterward.
These symptoms "differentiate the episode from the usual transient incapacitation induced by tasers," according to Dr. Richard Wennberg and coauthors from Toronto Western Hospital and the University of Toronto.
A neurologic assessment of the patient also diagnosed mild traumatic brain injury and post concussion syndrome related to head impact from the taser shot or the fall to the ground during the seizure.
"Until now, most reports of taser-related adverse events have understandably concentrated on cardiac complications associated with shots to the chest," said the authors.
"Our report shows that a taser shot to the head may result in brain-specific complications," they added. (ANI)